Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 28, 2009, 4:30 AM CDT for Dunklin County, Missouri; 7 counties in Arkansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2009, 4:30 AM CDT (09:30 UTC)
- Expired
- Apr 28, 2009, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:31 AM CDT | FLASH FLOOD | 5 N Jonesboro, AR | FLOODING HAS BEEN REPORTED AT THE 400TH BLOCK OF COUNTY ROAD 755 APPROXIMATELY 5 MILES NORTH OF JONESBORO. |
| Apr 28, 7:10 AM CDT | FLASH FLOOD | Greenfield, AR | FLOODING REPORTED ALONG HIGHWAY 158. |
| Apr 28, 7:10 AM CDT | FLASH FLOOD | Lake City, AR | FLOODING REPORTED ALONG HIGHWAY 18. |
| Apr 28, 7:10 AM CDT | FLASH FLOOD | Trumann, AR | FLOODING REPORTED ALONG HIGHWAY 69. |
| Apr 28, 8:09 AM CDT | FLASH FLOOD | Greenfield, AR | ESTIMATED BETWEEN 4 TO 4 1/2 INCHES OF RAINFALL OVERNIGHT. MODERATE TO HEAVY RAINFALL AT TIME OF CALL. OBSERVER CANNOT GET OUT OF DRIVEWAY...AND HE HAS A FOUR WHEEL DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
596
WGUS54 KMEG 280933
FFWMEG
ARC021-031-037-055-075-111-121-MOC069-281330-
/O.NEW.KMEG.FF.W.0012.090428T0933Z-090428T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
430 AM CDT TUE APR 28 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 830 AM CDT
* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 6 HOURS DOPPLER
RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA. ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL WERE
DEVELOPING OVER CENTRAL ARKANSAS AND MOVING TOWARD THE WARNED
AREA. ADDITIONAL RAIN AMOUNTS IN EXCESS OF 2 OR 3 INCHES ARE
POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
CHARLES STATE PARK...CHALK BLUFF NATURAL AREA...SENATH...MALDEN...
HOLCOMB...GLENNONVILLE...CLARKTON...CAMPBELL...WALNUT RIDGE...
SUCCESS...ST. FRANCIS...REYNO...RECTOR...RAVENDEN SPRINGS...
RAVENDEN...PORTIA...POLLARD...POCAHONTAS...PIGGOTT...PEACH
ORCHARD...OAK GROVE HEIGHTS...O'KEAN...MCDOUGAL...MAYNARD...
MARMADUKE...LAFE...KNOBEL...IMBODEN...GREENWAY...EVENING STAR...
DELAPLAINE...DATTO...DALTON...CORNING...COLLEGE CITY...BLACK
ROCK...BIGGERS...BEECH GROVE...ATTICA AND ANNIEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3645 8995 3615 9013 3599 9029 3545 9029
3544 9050 3528 9051 3520 9067 3515 9104
3588 9104 3590 9137 3623 9136 3625 9127
3632 9127 3649 9142 3651 9023 3663 9016
3664 8997
$$1 follow-up statement
000
WGUS74 KMEG 281149
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
647 AM CDT TUE APR 28 2009
ARC021-031-037-055-075-111-121-MOC069-281330-
/O.CON.KMEG.FF.W.0012.000000T0000Z-090428T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-CRAIGHEAD AR-POINSETT AR-CLAY AR-RANDOLPH AR-GREENE AR-
LAWRENCE AR-DUNKLIN MO-
647 AM CDT TUE APR 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
DUNKLIN...LAWRENCE...GREENE...RANDOLPH...CLAY...POINSETT...CRAIGHEAD
AND CROSS COUNTIES...
AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN OVER THE WARNED AREA. SINCE MIDNIGHT...DOPPLER
RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAINFALL HAS FALLEN ACROSS
MUCH OF THE WARNED AREA. SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO AFFECT THE AREA WITH ADDITIONAL RAINFALL AMOUNTS BETWEEN
1 AND 2 INCHES POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE CHARLES
STATE PARK...CROWLEYS RIDGE STATE PARK...CHALK BLUFF NATURAL AREA...
SENATH...MALDEN...HOLCOMB...GLENNONVILLE...CLARKTON...CARDWELL...
CAMPBELL...ARBYRD...WALNUT RIDGE...WALCOTT...SUCCESS...ST. FRANCIS...
REYNO...RECTOR...RAVENDEN SPRINGS...RAVENDEN...PORTIA...POLLARD...
POCAHONTAS...PIGGOTT...PEACH ORCHARD...PARAGOULD...OAK GROVE
HEIGHTS...OKEAN...MCDOUGAL...MAYNARD...MARMADUKE...LYNN...LAFE...
KNOBEL...IMBODEN...HOXIE...GREENWAY...FONTAINE...EVENING STAR...
DELAPLAINE...DATTO...DALTON...CORNING...COLLEGE CITY...BLACK ROCK...
BIGGERS...BEECH GROVE...ATTICA AND ANNIEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3645 8995 3615 9013 3599 9029 3545 9029
3544 9050 3528 9051 3520 9067 3515 9104
3588 9104 3590 9137 3623 9136 3625 9127
3632 9127 3649 9142 3651 9023 3663 9016
3664 8997
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:54 AM CDT, 36 minutes earlier.
Area forecast discussion, Apr 28, 3:54 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 AM CDT TUE APR 28 2009
.DISCUSSION...
HEAVY RAINFALL CONTINUES THIS MORNING OVER PORTIONS OF NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL. A SLOW MOVING SURFACE TROUGH
OVER THE AREA ALONG WITH DEEP MOISTURE AND THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET STREAK POSTIONED OVER THE MISSISSIPPI
VALLEY WILL CONTINUE TO PROVIDE A FAVORABLE ENVIRONMENT FOR
CONVECTIVE REGENERATION OVER THE SAME AREAS INTO EARLY THIS
AFTERNOON. THIS WILL LIKELY ALLOW FOR SOME AREAS TO RECIEVE
SEVERAL INCHES OF RAIN...THEREFORE HAVE ISSUED A FLASH FLOOD WATCH
THROUGH 18Z FOR THESE LOCATIONS. AS THE UPPER JET PULLS AWAY FROM
THE AREA LATER TODAY...EXPECT THE HEAVY RAINFALL THREAT TO DIMINISH.
FURTHER DOWNSTREAM ACROSS NORTHWEST LOUISIANA...LOCAL RADAR DATA
INDICATES A MESOSCALE CONVECTIVE VORTEX (MCV) THAT DEVELOPED FROM
AN OVERNIGHT MESOSCALE CONVECTIVE COMPLEX (MCS) THAT MOVED ALONG
THE LOUISIANA GULF COAST AND HAS SINCE WEAKENED. THIS MCV FEATURE
WILL NEED TO BE MONITORED AS IT MOVES NORTHEAST INTO THE MID SOUTH
THIS AFTERNOON. AREAS ESPECIALLY EAST OF THE MISSISSIPPI RIVER
SHOULD SEE SUFFICIENT DAYTIME HEATING AND DEVELOPING INSTABILITY
BY THIS AFTERNOON AS DEWPOINTS REMAIN IN THE 60S. EXPECT SBCAPE
VALUES TO RANGE FROM 1000-1500J/KG OVER THESE AREAS DURING PEAK
HEATING. THIS INSTABILITY COMBINED WITH LIFT FROM THE MCV MAY
RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
EAST OF THIS MORNINGS CONVECTIVE ACTIVITY. ALTHOUGH SHEAR VALUES
SHOULD REMAIN WEAK OVER THE REGION...MODERATE INSTABILITY MAY
SUPPORT A FEW STRONGER PULSE TYPE STORMS. NOT EXPECTING ANY
ORGANIZED SEVERE WEATHER THOUGH THIS AFTERNOON.
THE MID SOUTH WILL REMAIN ENTRENCHED IN A WARM...MOIST...AND
INCREASINGLY UNSTABLE AIRMASS THROUGH MUCH OF THE WEEK. A SERIES
OF WEAK SHORTWAVE DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL
INTERACT WITH THE UNSTABLE AIRMASS AND RESULT IN CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. ATTEMPTING TO
TIME EACH DISTURBANCE AT THIS POINT REMAINS DIFFICULT...SO HAVE
CONTINUED WITH CHANCE POPS THROUGH FRIDAY. THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER THROUGH THIS PERIOD REMAINS LOW AS
DEEP LAYER WIND FIELDS SHOULD REMAIN WEAK.
MODELS CONTINUE TO DIFFER SOME WITH THE STRENGTH OF A NORTHERN
STREAM SHORTWAVE THAT IS FORECAST TO DIG ACROSS THE GREAT LAKES
REGION BY THE END OF THE WEEK AND INTO THE WEEKEND. THE GFS
CONTINUES TO DIG THE SHORTWAVE DEEPER AS COMPARED TO THE LATEST
ECMWF MODEL. THIS HAS IMPLICATIONS ON THE WEEKEND FORECAST WITH
RESPECT TO A SOUTHWARD MOVING COLD FRONT. THE GFS SOLUTION PUSHES
THE FRONT THROUGH THE MID SOUTH FRIDAY NIGHT AND SATURDAY AND ALL
THE WAY TO THE GULF COAST ON SUNDAY. THE ECMWF IS WEAKER WITH THE
SHORTWAVE AND THEREFORE STALLS THE FRONT OVER SOUTHERN PORTIONS OF
THE FORECAST AREA THROUGH THE WEEKEND. BOTH MODELS AGREE ON MOVING
THE FRONT INTO THE AREA FRIDAY NIGHT AND SATURDAY...THEREFORE HAVE
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS AREAWIDE THROUGH
THIS PERIOD. CONSIDERING THE INCONSISTENCY IN THE MODEL GUIDANCE
HAVE MAINTAINED CHANCE POPS INTO EARLY NEXT WEEK WITH HIGHER THAN
AVERAGE UNCERTAINTY. ALSO HAVE KEPT TEMPERATURES A FEW DEGREES
WARMER THAN MEX GUIDANCE TO ACCOUNT FOR THE POTENTIAL OF A
STALLING FRONT.
MODEL GUIDANCE LIFTS THE FRONT BACK TO THE NORTH THROUGH THE AREA
AS A WARM FRONT LATER MONDAY AND MONDAY NIGHT WITH THE REGION
POSTIONED BACK INTO THE WARM SECTOR BY THE MIDDLE OF NEXT WEEK.
HAVE DECREASED POPS ON TUESDAY WITH A WARM UP IN TEMPERATURES
ANTICIPATED.
JLH
&&
.AVIATION...
06Z TAF CYCLE (28/06Z - 29/06Z)
MAINLY VFR CONDITIONS SHOULD PERSIST FOR THE NEXT 24 HOURS.
HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL AFFECT KJBR THRU 18Z WITH OCCASIONAL LOWERING CEILINGS AND
VISIBILITIES AS A COLD FRONT APPROACHES SLOWLY FROM THE NORTHWEST.
IN ADDITION...SCATTERED THUNDERSTORMS MAY AFFECT KMEM AND KMKL
BETWEEN 12Z AND 22Z...FOR NOW PUT IN VCTS UNTIL CONFIDENCE
INCREASES ON TIMING AND OCCURRENCE. GENERALLY SOUTH TO SOUTHWEST
WINDS BETWEEN 8 AND 12 KTS WILL DIMINISH TO AROUND 5 KNOTS AFTER
SUNSET TUESDAY.
ARS / JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 64 79 66 / 50 30 50 30
MKL 78 60 77 63 / 50 30 50 30
JBR 75 62 77 63 / 100 40 50 30
TUP 82 62 82 62 / 50 20 40 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLAY-
CRAIGHEAD-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH.
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR DUNKLIN-
PEMISCOT.
MS...NONE.
TN...NONE.
&&Hazardous weather outlook, Apr 28, 4:08 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 408 AM CDT TUE APR 28 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 408 AM CDT TUE APR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH EARLY THIS AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS. A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON WITH GUSTY WINDS AND SMALL HAIL. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. JLH
In the hours before
Special weather statement, Apr 27, 10:38 PM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1038 PM CDT MON APR 27 2009 ARZ017-280415- LAWRENCE AR- 1038 PM CDT MON APR 27 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 20 MILES SOUTHWEST OF ANNIEVILLE AT 1038 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAWRENCE COUNTY...INCLUDING LOCATIONS NEAR LAKE CHARLES STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:51 AM CDT | Areal Flood Advisory | MEG | Dunklin | 3 hr |
| Apr 28, 3:19 AM CDT | Flash Flood Watch | MEG | Dunklin, Pemiscot | 8 hr |
| Apr 28, 5:30 AM CDT | Areal Flood Advisory | MEG | Dunklin, Pemiscot | 3 hr |
| Apr 28, 6:38 AM CDT | Flash Flood Warning | MEG | Dunklin, Pemiscot | 4 hr |
| Apr 28, 8:17 AM CDT | Flash Flood Warning | MEG | Dunklin | 118 min |
| Apr 28, 1:18 AM CDT | Areal Flood Advisory | MEG | Clay, Greene, Lawrence, Randolph | 3 hr |
| Apr 28, 2:21 AM CDT | Flash Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Poinsett, Randolph | 3 hr |
| Apr 28, 2:50 PM CDT | Areal Flood Warning | MEG | Craighead, Poinsett | 24 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.